Alert archive / North Carolina / High Surf Advisories in 2011

High Surf Advisory 4, NWS Newport/Morehead City, NC

April 16, 2011

NWS Newport/Morehead City, NC issued this high surf advisory at Apr 16, 2011, 4:02 AM EDT. It took effect at Apr 16, 2011, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2011, 4:02 AM EDT (08:02 UTC)
In effect from
Apr 16, 2011, 12:00 PM EDT
Expired
Apr 17, 2011, 2:00 AM EDT
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WHUS42 KMHX 160802
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT SAT APR 16 2011

...HIGH SURF ADVISORY IN EFFECT FOR COASTAL AREAS FROM THIS
AFTERNOON THROUGH TONIGHT...

.STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP OVER COASTAL NORTH
CAROLINA THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. STRONG
ONSHORE WINDS WILL LEAD TO VERY ROUGH SURF THIS AFTERNOON INTO
TONIGHT. 

NCZ095-098-103-104-162100-
/O.NEW.KMHX.SU.Y.0004.110416T1600Z-110417T0600Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT SAT APR 16 2011

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 2 AM
EDT SUNDAY. 

* WAVES AND SURF...STRONG ONSHORE WINDS WILL LEAD TO VERY LARGE
  WAVES AND ROUGH SURF. BREAKERS OF 8 TO 10 FEET ARE LIKELY...WITH
  HIGHEST SOUTH OF CAPE HATTERAS.

* IMPACTS...DANGEROUS SURF AND RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS AND
LOCALIZED BEACH EROSION.

&&

$$
2 follow-up statements
568 
WHUS42 KMHX 162032
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT SAT APR 16 2011

...HIGH SURF ADVISORY IN EFFECT FOR COASTAL AREAS THROUGH TONIGHT...

.STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER COASTAL NORTH
CAROLINA THIS EVENING AHEAD OF A STRONG COLD FRONT. STRONG
ONSHORE WINDS WILL LEAD TO VERY ROUGH SURF THROUGH TONIGHT.

NCZ095-098-103-104-170445-
/O.CON.KMHX.SU.Y.0004.000000T0000Z-110417T0600Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
432 PM EDT SAT APR 16 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY. 

* WAVES AND SURF...STRONG ONSHORE WINDS WILL LEAD TO VERY LARGE
  WAVES AND ROUGH SURF. BREAKERS OF 8 TO 10 FEET ARE LIKELY...HIGHEST
  SOUTH OF CAPE HATTERAS.

* IMPACTS...DANGEROUS SURF...RIP CURRENTS AND MINOR BEACH EROSION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS AND
LOCALIZED BEACH EROSION.

&&

$$
063 
WHUS42 KMHX 170441
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1241 AM EDT SUN APR 17 2011

...HIGH SURF ADVISORY CONTINUES FOR COASTAL AREAS THROUGH
TONIGHT...

.STRONG ONSHORE WINDS WILL LEAD TO VERY ROUGH SURF THROUGH
TONIGHT.

NCZ095-098-103-104-170600-
/O.CON.KMHX.SU.Y.0004.000000T0000Z-110417T0600Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1241 AM EDT SUN APR 17 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT EARLY THIS
MORNING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT EARLY THIS
MORNING. 

* WAVES AND SURF...STRONG ONSHORE WINDS WILL LEAD TO VERY LARGE 
  WAVES AND ROUGH SURF. BREAKERS OF 8 TO 10 FEET ARE LIKELY... 
  HIGHEST SOUTH OF CAPE HATTERAS. 

* IMPACTS...DANGEROUS SURF...RIP CURRENTS AND MINOR BEACH 
  EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS AND
LOCALIZED BEACH EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Apr 15, 10:25 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 15, 10:25 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 PM EDT FRI APR 15 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST SATURDAY AND
CROSS THE REGION SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE WEST SUNDAY AND MONDAY...THEN SLIDE OFFSHORE TUESDAY WHILE
CONTINUING TO INFLUENCE THE WEATHER THROUGH LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTIVE DEBRIS MID AND HIGH LEVEL CLOUDINESS OVERSPREADING THE
AREA THIS EVE. LOW LEVEL MOISTURE WILL ALSO BE INCREASING AS LOW
LEVEL FLOW VEERS AND STRENGHTENS. THIS WILL LEAD TO A MOSTLY
CLOUDY AND MILD OVERNIGHT WITH LOW TEMPS GENERALLY IN THE UPPER
50S TO NEAR 60. LATEST MODEL AND OBSERVATIONAL GUIDANCE SUPPORTS
CURRENT FCST OF HOLDING OFF ON ANY PCPN UNTIL AFTER SUNRISE
SATURDAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 400 PM FRIDAY...MAIN FOCUS WILL BE SVR THREAT WITH AREA
UPGRADED TO MODERATE THREAT PER LATEST SPC DAY 2 OUTLOOK. SHEAR
PROFILES IMPRESSIVE WHILE CAPE AND LOW LVL INSTABILITY MAY BE
MARGINAL DUE TO MORNING CLOUDINESS LIMIITING HEATING. HOWEVER
ACTIVITY DEVELOPING UPSTREAM LIKELY TO OVERCOME INSITU CONDITIONS
GIVEN STRENGTH OF POSSIBLE STORMS...THUS DAMAGING WIND THREAT
WORDING FROM PREVIOUS FCST LOOKS GOOD. GFS FCST SOUNDINGS CONTINUE
TO INDICATE MORE DIRECTIONAL SHEAR THAN NAM12...SUPPORTING INCREASED
TORNADO THREAT.

BLEND OF MODELS AND PREVIOUS FCST USED FOR WINDS...SUPPORTING WIND
ADVISORY FOR COASTAL SECTIONS FROM LATE MORNING ON.

MOS BLEND FOR MAX TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM FRI...CONVECTIVE ACTIVITY WILL QUICKLY END FROM THE
WEST SATURDAY EVENING JUST AHEAD OF THE APPROACHING FRONT. WILL
CARRY ONLY A LINGERING CHANCE OF SHOWERS ALONG THE CENTRAL OUTER
BANKS AND ADJACENT WATERS AFTER 06Z SUNDAY. TIMING AND PRECIP
CHANCES STILL LOOK GOOD FROM EARLY MORNING FORECAST AND WILL
CONTINUE WITH THIS AFTERNOONS PACKAGE. HIGH PRESSURE BEHIND THE
FRONT WILL FOLLOW CLOSELY BEHIND AND WILL PASS THROUGH THE
SOUTHEAST ON SUNDAY. THE HIGH WILL SHIFT OFF THE SOUTHEAST COAST
SUNDAY NIGHT AND WILL BECOME CENTERED OVER THE SOUTH
ATLANTIC...EXTENDING INTO THE SOUTHEAST STATES...THROUGH MOST OF
THE WEEK. DRY WEATHER WILL BE THE RULE WITH A GRADUAL WARMING
TREND IN SOUTHWEST FLOW THROUGH THE WEEK. NEXT CHANCE OF RAIN WILL
HOLD OFF UNTIL FRIDAY WITH THE APPROACH OF THE NEXT FRONT.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SAT/...
VFR CONDITIONS HAVE PREVAILED THUS FAR THIS EVE. INCREASING LOW
LVL MSTR WILL LIKELY RESULT IN MVFR SCU CIGS OVERNIGHT WHILE WINDS
WILL PRODUCE ENOUGH MIXING TO PRECLUDE FOG DEVELOPMENT. WDLY SCH
SHRA PSBL EARLY SAT MORNING WITH INCREASING SE-S FLOW. CIGS
GRADUALLY LIFTING DURING MORNING AND EARLY AFTN BUT LIKELY STILL
MVFR. STRONG STORMS/GUSTY WINDS A GOOD LIKELIHOOD OVER THE
TERMINALS DURING THE MID TO LATE AFTN.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 330 PM FRI...WIDESPREAD CONVECTIVE ACTIVITY WILL RAPIDLY END
FROM WEST TO EAST SATURDAY EVENING AS THE FRONT MOVES THROUGH
EASTERN NORTH CAROLINA. DRY AIR WILL WORK IN JUST BEHIND THE FRONT
WITH VFR CONDITIONS EXPECTED AT ALL 4 AREA TERMINALS BY 04Z-06Z
SUNDAY. WINDS WILL SHIFT TO WEST AND DIMINISH TO 5-10 KNOTS LATE
SATURDAY NIGHT INTO SUNDAY MORNING. VFR CONDITIONS WILL BE THE RULE
FOR THE REMAINDER OF THE PERIOD. WINDS SUNDAY WILL BE FROM THE
NORTHWEST AROUND 10 KNOTS...THEN MAINLY SOUTHWEST THROUGH THE WEEK
WITH HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST. THE NEXT CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL FRIDAY WITH THE
APPROACH OF THE NEXT COLD FRONT.

&&

.MARINE...
SHORT TERM /TONIGHT AND SAT/...
LATEST MODEL DATA CONTINUES TO INDICATE WINDS VEERING FROM E TO
SE OVERNIGHT WITH SPEEDS INCREASING TO 20+ KTS. NAM12 LOOKS
OVERDONE WITH STRONGER WINDS SAT AFTN AND LEANED TO GFS WHICH IS
SLIGHTLY STRONGER THAN PREVIOUS FCST. FREQUENT GUSTS TO NEAR 35 KT
LIKELY MOST OF AREA SAT AFTN INTO EVE...AND POSTED GALES FOR ALL
BUT ALB SOUND WHERE WILL HAVE SOLID SCA.

BLEND OF WW3 AND SWAN USED FOR SEAS...AND HAVE HEIGHTS BUILDING TO
6-8 FT OVERNIGHT AND 7-9 FT SAT. SOME MARGINAL HIGH SURF POSSIBLE
FOR SRN WATERS SAT AFTN INTO EVENING ALONG WITH MINOR WATER RISES
NRN PAMLICO SOUND...BUT WILL LET MID SHIFT FARTHER ASSESS THIS
THREAT.

LONG TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM FRI...STRONG TO SEVERE CONVECTION WILL MOVE OFF THE
COAST SATURDAY NIGHT. WINDS WILL VEER FROM DUE SOUTH SATURDAY
EVENING BECOMING DUE WEST BY SUNDAY MORNING AFTER THE FRONT MOVES
OFF THE COAST. THE PRESSURE GRADIENT WILL RELAX QUICKLY ONCE THE
FRONT PASSES RESULTING IN A RAPID DECREASE IN WIND SPEEDS AS WELL.
GALES WILL END LATE SATURDAY NIGHT AND SMALL CRAFT CONDITIONS
FOLLOWING THAT WILL END ACROSS ALL WATERS BY SUNDAY AFTERNOON. WINDS
ON SUNDAY WILL BE NORTHWEST...BACKING TO SOUTHWEST SUNDAY
NIGHT...THEN SOUTH FOR THE REMAINDER OF THE PERIOD. HIGH PRESSURE
BEHIND THE FRONT WILL PASS THROUGH THE AREA SUNDAY THEN OFF THE
SOUTHEAST COAST SUNDAY NIGHT. THE HIGH WILL REMAIN CENTERED OVER THE
SOUTH ATLANTIC FOR MUCH OF THE WEEK AND EXTEND INTO THE SOUTHEAST
STATES. LIGHT WINDS AND SEAS EXPECTED IN THE SOUTHERLY FLOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM NOON SATURDAY TO MIDNIGHT EDT SATURDAY
     NIGHT FOR NCZ047-081-095-103-104.
MARINE...GALE WARNING FROM NOON SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT
     FOR AMZ135-150-152-154-156-158.
     SMALL CRAFT ADVISORY FROM NOON SATURDAY TO MIDNIGHT EDT
     SATURDAY NIGHT FOR AMZ130.

&&

SYNOPSIS...JBM
NEAR TERM...JBM/BTC
SHORT TERM...JBM
LONG TERM...HSA
AVIATION...JBM/BTC/HSA
MARINE...JBM/BTC/HSA
Hazardous weather outlook, Apr 15, 4:47 PM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT FRI APR 15 2011

NCZ029-044>046-079-080-090>094-162100-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-
447 PM EDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL CROSS EASTERN NORTH CAROLINA SATURDAY NIGHT.
THIS STORM SYSTEM WILL BRING A CHANCE OF SEVERE STORMS TO EASTERN
NORTH CAROLINA SATURDAY AFTERNOON AND EVENING. WIDESPREAD DAMAGING
WINDS AND A FEW STRONG TORNADOES WILL BE THE MAIN THREAT.
LOCALIZED URBAN AND POOR DRAINAGE FLOODING WILL ALSO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ095-103-104-162100-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
447 PM EDT FRI APR 15 2011

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...
...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   WIND ADVISORY.

A COLD FRONT WILL CROSS EASTERN NORTH CAROLINA SATURDAY NIGHT.
THIS STORM SYSTEM WILL BRING A CHANCE OF SEVERE STORMS TO EASTERN
NORTH CAROLINA SATURDAY AFTERNOON AND EVENING. WIDESPREAD DAMAGING
WINDS AND A FEW STRONG TORNADOES WILL BE THE MAIN THREAT.
LOCALIZED URBAN AND POOR DRAINAGE FLOODING WILL ALSO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ047-081-162100-
MAINLAND DARE-MAINLAND HYDE-
447 PM EDT FRI APR 15 2011

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A COLD FRONT WILL CROSS EASTERN NORTH CAROLINA SATURDAY NIGHT.
THIS STORM SYSTEM WILL BRING A CHANCE OF SEVERE STORMS TO EASTERN
NORTH CAROLINA SATURDAY AFTERNOON AND EVENING. WIDESPREAD DAMAGING
WINDS AND A FEW STRONG TORNADOES WILL BE THE MAIN THREAT.
LOCALIZED URBAN AND POOR DRAINAGE FLOODING WILL ALSO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ098-162100-
ONSLOW-
447 PM EDT FRI APR 15 2011

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

A COLD FRONT WILL CROSS EASTERN NORTH CAROLINA SATURDAY NIGHT.
THIS STORM SYSTEM WILL BRING A CHANCE OF SEVERE STORMS TO EASTERN
NORTH CAROLINA SATURDAY AFTERNOON AND EVENING. WIDESPREAD DAMAGING
WINDS AND A FEW STRONG TORNADOES WILL BE THE MAIN THREAT.
LOCALIZED URBAN AND POOR DRAINAGE FLOODING WILL ALSO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:50 PM EDTTornado WarningMHXDuplin, Greene, Lenoir25 min
Apr 16, 5:24 PM EDTTornado WarningMHXGreene, Lenoir, Pitt51 min
Apr 16, 5:26 PM EDTTornado WarningMHXDuplin49 min
Apr 16, 6:09 PM EDTTornado WarningMHXMartin, Pitt36 min
Apr 16, 6:13 PM EDTTornado WarningMHXGreene, Pitt47 min
Apr 16, 6:16 PM EDTTornado WarningMHXDuplin, Lenoir29 min
Apr 16, 6:19 PM EDTTornado WarningMHXDuplin, Jones, Lenoir, Onslow41 min
Apr 16, 6:38 PM EDTTornado WarningMHXGreene, Lenoir, Pitt37 min
Apr 16, 6:50 PM EDTTornado WarningMHXMartin, Pitt25 min
Apr 16, 6:57 PM EDTTornado WarningMHXCraven, Duplin, Jones, Lenoir, Onslow48 min
Apr 16, 7:07 PM EDTTornado WarningMHXBeaufort, Martin, Washington38 min
Apr 16, 7:16 PM EDTTornado WarningMHXMartin14 min
Apr 16, 7:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven38 min
Apr 16, 7:39 PM EDTTornado WarningMHXBeaufort, Craven51 min
Apr 16, 7:42 PM EDTTornado WarningMHXOnslow33 min

Nearby

High Surf Advisories in North Carolina, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.